Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 73, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 11, 2020, 3:56 AM EDT. It took effect at Aug 11, 2020, 9:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 3:56 AM EDT (07:56 UTC)
- In effect from
- Aug 11, 2020, 9:00 AM EDT
- Expired
- Aug 11, 2020, 6:04 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
929 WHUS71 KBUF 110756 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 356 AM EDT Tue Aug 11 2020 LEZ040-041-111600- /O.NEW.KBUF.SC.Y.0073.200811T1300Z-200811T2300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 356 AM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 9 AM this morning to 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-111600- /O.NEW.KBUF.SC.Y.0073.200811T1300Z-200811T2300Z/ Upper Niagara River and Buffalo Harbor- 356 AM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 9 AM this morning to 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
3 follow-up statements
338 WHUS71 KBUF 111430 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1030 AM EDT Tue Aug 11 2020 LEZ040-041-112230- /O.CON.KBUF.SC.Y.0073.000000T0000Z-200811T2300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1030 AM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 9 AM this morning to 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-112230- /O.CON.KBUF.SC.Y.0073.000000T0000Z-200811T2300Z/ Upper Niagara River and Buffalo Harbor- 1030 AM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 9 AM this morning to 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
519 WHUS71 KBUF 111748 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 148 PM EDT Tue Aug 11 2020 LEZ040-041-112300- /O.CON.KBUF.SC.Y.0073.000000T0000Z-200811T2300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 148 PM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 9 AM this morning to 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-112300- /O.CON.KBUF.SC.Y.0073.000000T0000Z-200811T2300Z/ Upper Niagara River and Buffalo Harbor- 148 PM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 9 AM this morning to 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
590 WHUS71 KBUF 112204 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 604 PM EDT Tue Aug 11 2020 LEZ020-040-041-112315- /O.CAN.KBUF.SC.Y.0073.000000T0000Z-200811T2300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 604 PM EDT Tue Aug 11 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 11, 1:11 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 11, 1:11 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 111 AM EDT Tue Aug 11 2020 .SYNOPSIS... An approaching weak cold front will bring some showers and thunderstorms Tuesday and Tuesday night. Warmth and humidity will continue through Tuesday before the cold front ushers in less humid air mid to late week. && .NEAR TERM /THROUGH TODAY/... IR satellite imagery showing dense cirrus debris cloud from earlier upstream convection moving into Western NY, and this will continue to spread east across the rest of the area through the overnight hours. Dry weather will continue through the rest of the night, with upstream convection splitting and weakening. A very warm airmass and light breeze will keep temperatures very mild. Expect lows in the lower 70s on the lake plains, and mid 60s across the interior Southern Tier and Lewis County. The breeze will likely prevent fog formation despite the muggy airmass. A weak mid level trough and associated weak cold front will approach and eventually move through the area Tuesday and Tuesday night. There may be a few showers and storms with a mid-level shortwave across Western New York Tuesday morning, but after this the lake breeze will become better established which should keep areas northeast of the lakes (Buffalo/Watertown) dry during the afternoon. Mesoscale guidance develops showers and storms along a pre-frontal trough axis Tuesday afternoon with this area moving east through the evening. There may be another round of scattered showers/storms with the cold front which will move across the area Tuesday night. PWAT values climb to around 1.75 inches, so any storms will be capable of very heavy downpours. Relatively weak shear and poor mid level lapse rates will limit the severe weather risk. This said, a few strong to severe pulse storms cannot completely be ruled out. Tuesday will be another hot and humid day, with highs in the mid 80s across western NY and around 90 from the Genesee Valley/northern Finger Lakes region eastward at lower elevations. Expect slightly lower dew points Tuesday, with heat index values in the lower 90s from the Genesee Valley to the northern Finger Lakes and Oswego County. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... The surface front will be south of the area Wednesday morning helping to clear any residual showers. Front may still be close enough for an isolated afternoon showers/storm close to the New York/Pennsylvania line, but for the most part it will be dry Wednesday, and noticeably less humid as surface dewpoints drop back down into the 50s to lower 60s. Zonal flow aloft exhibits more of a short wave ridge over the Great Lakes in the latest 12Z model package which maintains stronger surface high pressure across the region during the remainder of the period. This results in dry weather with typical mid August temperatures. && .LONG TERM /FRIDAY THROUGH MONDAY/... Surface front remains just to our south Friday as high pressure remains in control of the weather across the bulk of the area. This will provide dry weather for most of the region, however a few showers/storms cannot be ruled out across the Southern Tier, especially closer to the NY/PA line. By Saturday, surface high pressure will shift northeast to Quebec/New England allowing moisture return to the area. This will keep daily chances of showers and thunderstorms during the weekend with coverage best during the afternoon and early evening. A cold front crossing the area Monday will lead to additional chances for showers and thunderstorms. Temperatures will run above average through most of the period with highs mostly in the mid 80s at lower elevations each day, with lows in the 60s. Cooler weather expected by Monday. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... Dense cirrus level cloudiness will increase from west to east through the rest of the night as debris cloud from earlier upstream convection overspreads the eastern Great Lakes. A trough will cross the eastern Great Lakes Tuesday, interacting with daytime instability and lake breezes to support scattered showers and thunderstorms during the afternoon and early evening, mainly from the western Southern Tier through the western Finger Lakes to the eastern Lake Ontario region. VFR will still prevail in this area, but any thunderstorm may produce brief/local MVFR to IFR conditions. Meanwhile a southwest wind off Lake Erie will produce an extensive lake shadow, reducing the chance of convection northeast of the lake including KBUF, KIAG, and KROC. A cold front will cross the eastern Great Lakes this evening, with any remaining showers and thunderstorms ending. Skies will clear and winds will diminish behind the cold front. Expect fog to develop in the Southern Tier river valleys overnight with local IFR. Some of this may impact KJHW toward daybreak Wednesday. Outlook... Wednesday through Friday...Mainly VFR with local IFR in river valley fog across the Southern Tier each late night and morning. Saturday...Mainly VFR with a chance of showers. && .MARINE... Decreasing winds tonight to around 5 to 10 knots will shift to the south. Winds will increase out of the southwest to 10 to 15 knots on Tuesday ahead of an approaching cold front, producing some choppy wave action. Winds and waves will remain below Small Craft Advisory criteria through the period. Light winds are then expected on Lakes Erie and Ontario Wednesday through Thursday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/SW NEAR TERM...Apffel/Hitchcock/JM/SW SHORT TERM...TMA LONG TERM...TMA AVIATION...Hitchcock MARINE...SW
Hazardous weather outlook, Aug 10, 8:30 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 830 PM EDT Mon Aug 10 2020 NYZ001>008-010>014-019>021-085-120030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 830 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central New York and western New York. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 830 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, and Saint Lawrence River. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:59 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 14 hr |
| Aug 11, 3:59 AM EDT | Heat Advisory | BUF | Cayuga, Jefferson, Ontario, Oswego, Wayne | 14 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.